Your hands tremble when you hold a cup, your legs feel jittery, and your whole body feels like it has had five espressos, even though you have not. Shakiness is one of the hallmark symptoms of an overactive thyroid, and it deserves attention.
Why it happens
Thyroid hormone increases the body's sensitivity to adrenaline-type signals. With too much thyroid hormone, the nervous system and muscles are on overdrive, which causes a fine tremor, a fast heartbeat, and a feeling of being wired. Your metabolism is also running faster, so blood sugar can dip, which adds to the shaky feeling.
Causes of an overactive thyroid include Graves' disease, an autoimmune condition, thyroid nodules, thyroid inflammation, and too much thyroid medication. In Hashimoto's, the early phase can also release extra hormone temporarily.
Other causes of shakiness
Do not assume thyroid. Shaking can also come from caffeine, low blood sugar, anxiety, low magnesium or other electrolytes, anemia, dehydration, medication side effects, alcohol withdrawal, and neurologic conditions. That is why labs matter.
What to do
Get tested: TSH, free T4, free T3, and thyroid antibodies, including TSH receptor antibodies. Hyperthyroidism is treatable, and untreated it can affect the heart and bones.
Things that help while you are being evaluated
- Skip or greatly reduce caffeine, nicotine, and energy drinks. - Eat regular meals with protein so blood sugar stays steady. - Keep hydrated. - Practice slow breathing, with a longer exhale. - Dress in layers and keep cool. - Prioritize sleep. - Avoid iodine, kelp, and biotin supplements unless your clinician advises them, since they can interfere with the thyroid or the labs.
The whole-body view
If the cause is autoimmune, the daily foundations matter alongside treatment: food that stabilizes blood sugar, quality sleep, stress management, gut support, and fixing nutrient gaps. These do not replace medical treatment of an overactive thyroid.
When shakiness is an emergency
Go to urgent care or call emergency services for a very rapid or irregular heartbeat, chest pain, trouble breathing, fainting, confusion, a high fever with agitation, or severe vomiting. A rare complication called thyroid storm is a medical emergency.
Medication safety
Do not stop or change thyroid medication on your own. If you suspect your dose is too high, call your clinician.
A note from Tia: I healed my own thyroid by changing how I eat, sleep, manage stress, and support my gut, and five years later my markers are stable and I am medication-free. That is my personal story, not a promise or a prescription. Please work with your clinician, keep taking any prescribed medication unless they tell you otherwise, and use this as a way to ask better questions.
The bottom line
Shakiness is a signal to test your thyroid and rule out other causes, and then to support your body while it is treated. For a practical next step, try the free Nervous System Reset.
